Alert archive / Texas / High Wind Warnings in 2023
High Wind Warning 2, NWS San Angelo, TX
NWS San Angelo, TX issued this high wind warning at Jun 2, 2023, 5:45 PM CDT for 5 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 2023, 5:45 PM CDT (22:45 UTC)
- Expired
- Jun 2, 2023, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
Counties Crockett County, TX, Irion County, TX, Schleicher County, TX, Sutton County, TX, Tom Green County, TX
The radar
The San Angelo radar (KSJT), 53 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 6:47 PM CDT | HAIL 2.75 | 25 S Ozona, TX | Baseball size hail was reported. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
152 WWUS74 KSJT 022245 NPWSJT URGENT - WEATHER MESSAGE National Weather Service San Angelo TX 545 PM CDT Fri Jun 2 2023 TXZ071-072-076>078-030200- /O.NEW.KSJT.HW.W.0002.230602T2245Z-230603T0200Z/ Irion-Tom Green-Crockett-Schleicher-Sutton- Including the cities of Barnhart, Arden, Mertzon, Sherwood, Carlsbad, San Angelo, Wall, Ozona, Eldorado, and Sonora 545 PM CDT Fri Jun 2 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Southeast winds 35 to 45 mph with gusts up to 60 mph. * WHERE...Irion, Tom Green, Crockett, Schleicher and Sutton Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this high wind warning went out at Jun 2, 4:50 PM CDT, 55 minutes earlier.
Area forecast discussion, Jun 2, 4:50 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 450 PM CDT Fri Jun 2 2023 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR SEVERE THUNDERSTORM POTENTIAL... Issued at 450 PM CDT Fri Jun 2 2023 A north-to-south oriented dry line persists from the NM/TX border south through the Big Bend region. A long track supercell that initially developed off the dry-line near Fort Stockton is still going strong as it approaches the southwestern county border of Crockett County. This supercell has had a history of producing tornadoes as well as baseball size hail. Out in that region, ML CAPEs are now up to 2500-3000 J/KG, with still strong effective shear of 45 KT and decent effective Storm Relative Helicity of 100-200 m2/s2. This is all favorable for this supercell, and potentially a couple other discrete supercells, to develop across Crockett County and western Sutton/Schleicher counties through 7 PM, with the main hazards being hail up to baseball size, damaging winds of 75+ mph, and a tornado or two. The WoFS model seems to be handling the storms fairly well so far, and it shows the Northern Edwards Plateau as being the only part of our forecast area that will get storms through the early evening, so that region continues to be the focus for now. However, SPC Mesoanalysis page is indicating straight hodographs, which means that we could have splitting supercells as well. Left-moving supercells may be the best chance for the Concho Valley to see any storms through the early evening. Heavy rain/flooding is also a hazard. Later this evening, the lines of storms that have developed across the northern Permian Basin and TX Panhandle will likely start to move into the Big Country… but until then, those areas will likely be quiet. && .SHORT TERM... (This evening through Saturday) Issued at 242 PM CDT Fri Jun 2 2023 Main focus in the short term is the potential for severe weather this afternoon and evening. A tornado watch is in effect until 8PM for Sterling, Irion. and Crockett counties. Water vapor imagery shows an upper level impulse nosing into the Big Bend Region. Showers and thunderstorms have fired up ahead of the dryline from eastern New Mexico into the northern Permian Basin. An ongoing supercell in Pecos County developed a tornado near Fort Stockton in the last hour. High res model guidance (including the latest runs of the HRRR and WOFS) continues to focus the greatest potential for additional thunderstorm development this evening across the northern Edwards Plateau. SB CAPE values of 3000+ J/KG and effective bulk shear values of 40-50 knots will foster an environment favorable of very large hail and damaging winds. An isolated tornado cannot be ruled out as well through the rest of the afternoon and evening especially with any discrete supercell. Additional storms over the Panhandle and South Plains could impact portions of the Big Country later this evening and overnight should they hold together. Damaging wind gusts would be the primary threat with these storms especially if a squall line were to develop. Also, any of these storms will be capable of producing locally heavy rainfall and isolated instances of flash flooding given PW values of greater than 1.2 inches. Isolated to scattered showers and thunderstorms will be possible on Saturday afternoon. Confidence in coverage is low and will be highly dependent on what happens the rest of today and overnight. Will keep a chance of PoPs in the grids. Severe threat overall will be lower but we could again see some locally heavy rainfall, frequent lightning, and gusty winds with any storms. Highs will be pleasant for the fist week of June, with afternoon temperatures generally in the mid to upper 80s. && .LONG TERM... (Saturday night through next Thursday) Issued at 1236 PM CDT Fri Jun 2 2023 Little change in the extended forecast period. A broad upper trough will persist across the southern Plains though the weekend. An unstable airmass will remain in place across the area, with scattered showers and thunderstorms expected each day through Monday, primarily during the afternoon and evening hours. It still appears that Sunday will see the better coverage and will maintain highest POPs that day. There is still a threat for some locally severe storms Saturday afternoon and evening, but the severe threat diminishes by Sunday due to weaker shear. Beyond Monday, weak ridging will reside over West Texas similar to what we saw last weekend. This pattern will support isolated to scattered showers and thunderstorms just about each day, primarily during the afternoon and evening hours. At this time it appears that the threat for severe storms will be rather low, with heavy rainfall and localized flooding becoming the main issue. Temperatures next week will remain slightly cooler than normal for this time of year, with daytime highs in the 80s and overnight lows in the 60s. && .AVIATION... (18Z TAFS) Issued at 104 PM CDT Fri Jun 2 2023 Showers and thunderstorms developing over the Permian Basin and Trans Pecos will move eastward into our western counties later this afternoon and evening. Will continue with the mention of TSRA/VCTS after 23Z at KSJT, KSOA, and KJCT. Further amendments to the TAFS are likely as radar trends are closely monitored. Outside of storms directly impacting the terminals, VFR conditions will prevail through the evening and overnight. && .PRELIMINARY POINT TEMPS/POPS... Abilene 62 82 64 82 / 60 30 30 70 San Angelo 64 84 62 86 / 50 40 30 50 Junction 65 89 64 87 / 40 30 30 50 Brownwood 64 87 64 84 / 50 30 30 70 Sweetwater 62 82 62 82 / 60 40 40 70 Ozona 64 84 62 85 / 50 40 30 40 Brady 65 86 64 83 / 40 30 30 70 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...42 LONG TERM....24 AVIATION...42
Hazardous weather outlook, Jun 2, 2:40 PM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 240 PM CDT Fri Jun 2 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-031945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 240 PM CDT Fri Jun 2 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible across the area late this afternoon and evening especially south and west of a Sterling City to Eldorado to Sonora line. The main hazards are damaging winds and large hail. Chances for a tornado are low but not zero. These storms could also produce heavy rainfall over a short period of time. Soils are nearly saturated for much of the area so downpours could cause some localized flash flooding problems. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms will be possible through early next week, which may result in localized flooding. Any thunderstorms that occur will produce dangerous cloud to ground lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed later this afternoon and evening.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:36 PM CDT | Severe Thunderstorm Warning | SJT | Callahan | 39 min |
| Jun 2, 5:07 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 53 min |
| Jun 2, 5:34 PM CDT | Areal Flood Advisory | SJT | Crockett | 3 hr |
| Jun 2, 5:53 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 52 min |
| Jun 2, 6:00 PM CDT | Flash Flood Warning | SJT | Crockett | 3 hr |
| Jun 2, 6:07 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 38 min |
| Jun 2, 6:08 PM CDT | Dust Storm Warning | SJT | Tom Green | 22 min |
| Jun 2, 6:13 PM CDT | Tornado Warning | SJT | Crockett | 47 min |
| Jun 2, 6:27 PM CDT | Areal Flood Advisory | SJT | Crockett | 3 hr |
| Jun 2, 6:47 PM CDT | Severe Thunderstorm Warning | SJT | Crockett, Sutton | 58 min |
| Jun 2, 6:49 PM CDT | Flash Flood Warning | SJT | Crockett | 3 hr |
Nearby
High Wind Warnings in Texas, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.